Actual drug–drug interactions in elderly patients discharged from internal medicine clinic: a prospective observational study
- 655 Downloads
The aim of the study was to evaluate the incidence and type of actual drug–drug interactions (DDIs) that result in adverse drug reactions (ADRs) or diminished therapeutic effect in elderly patients within 30 days of discharge from an internal medicine clinic.
A prospective observational study was conducted at the Internal Medicine Clinic of University Hospital Dubrava, Zagreb, Croatia, between October and December 2011. Patients aged ≥65 years discharged from the Internal Medicine Clinic during the study period with a prescription for two or more medications were eligible for inclusion in the study. A total of 222 patients were ultimately enrolled in the study. For each patient, potential DDIs were identified using Lexi-Interact software. The follow-up visit was scheduled approximately 30 days after discharge. Causality between DDIs and ADRs or diminished therapeutic effect of drugs was assessed by two independent clinicians.
Potential DDIs were identified in 190 (85.6 %) patients. Actual DDIs were detected in 21 (9.5 %) patients. In 19 patients, DDIs resulted in an ADR. Diminished therapeutic effect resulting from DDIs was detected in two patients. Angiotensin-converting enzyme inhibitors were the drug class most frequently associated with DDI-related ADRs.
A significant incidence of actual DDIs suggests that DDIs play an important role in patient safety. Drug therapy should be initiated if absolutely necessary, and the number of drugs used to treat elderly patients should be minimized to reduce the incidence of DDI-related adverse patient outcomes.
KeywordsAdverse drug reactions Croatia Diminished therapeutic effect Drug–drug interactions Elderly patients
- 12.Lexi-Comp Online (2012) Lexi-Interact. Wolters Kluwer Health Clinical Solutions, Minneapolis. Available at: http://online.lexi.com/lco/action/interact. Accessed 3 Aug 2012
- 14.Macedo AF, Marques FB, Ribeiro CF, Teixeira F (2003) Causality assessment of adverse drug reactions: comparison of the results obtained from published decisional algorithms and from the evaluations of an expert panel, according to different levels of imputability. J Clin Pharm Ther 28:137–143PubMedCrossRefGoogle Scholar
- 15.Forster AJ, Clark HD, Menard A, Dupuis N, Chernish R, Chandok N, Khan A, van Walraven C (2004) Adverse events among medical patients after discharge from hospital. Can Med Assoc J 170:345–349Google Scholar
- 19.Obreli Neto PR, Nobili A, Marusic S, Pilger D, Guidoni CM, Baldoni Ade O, Cruciol-Souza JM, Da Cruz AN, Gaeti WP, Cuman RK (2012) Prevalence and predictors of potential drug–drug interactions in the elderly: a cross-sectional study in the Brazilian primary public health system. J Pharm Pharm Sci 15:344–354PubMedGoogle Scholar
- 21.Obreli-Neto PR, Nobili A, De Lyra Júnior DP, Pilger D, Guidoni CM, Baldoni Ade O, Cruciol-Souza JM, Freitas AL, Tettamanti M, Gaeti WP, Cuman RK (2012) Incidence and predictors of adverse drug reactions caused by drug–drug interactions in elderly outpatients: a prospective cohort study. J Pharm Pharm Sci 15:344–354PubMedGoogle Scholar
- 41.Good CW, Steinhubl SR, Brennan DM, Lincoff AM, Topol EJ, Berger PB (2012) Is there a clinically significant interaction between calcium channel antagonists and clopidogrel?: results from the Clopidogrel for the Reduction of Events During Observation (CREDO) trial. Circ Cardiovasc Interv 5:77–81PubMedCrossRefGoogle Scholar
- 44.Abarca J, Malone DC, Armstrong EP, Grizzle AJ, Hansten PD, Van Bergen RC, Lipton RB (2003) Concordance of severity ratings provided in four drug interaction compendia. J Am Pharm Assoc 44:136–141Google Scholar